Home To Message Boards Site Map 

Depression & Methotrexate?

Wondering if anyone has had experience with this. I have been on Methotrexate injs 20 mg weekly for over a year. Always had problems with depression and SAD but over the last few months it seems to be getting much worse. MD had to add a second antidepressant to the one I was already taking and its still not helping all that much. Today went to primary MD and we are wondering if the Methotrexate could be causing the depression and extreme tiredness that I have been having and that its built up over time. Has anyone else had experience with this? I am going off the Methotrexate for a few weeks to see if things improve but am worried about how the RA will flare.

Is your RA well controlled on the MTX? I sometimes think just living with a chronic illness itself is depressing.

 

what does your rheumatologist sayI havent talked to my RD about it yet...thought I would go off the Metho for a few weeks first to see if it does make a difference with the depression and tiredness. My RA is fairly well cntrolled with the Metho and Humera....as far as pain and stiffness. RD is not happy because joint degeneration is continuing. Next step would be one of the infusion meds like Remicade or Orencia and I really dont want to do that....I've had so many problems with side effects, etc that I'm really scared about trying them.

this is just a suggestion but I would give him a call before going off the methotrexate

Doreen, I can't say that I've been depressed, but since my MTX dose went up about 6 weeks ago I notice that I am feeling very tired and sort of run down and dull.  I'm guessing it's the MTX.

I tried looking over info sites and research sites and couldn't find any info on mtx causing depression.

I did find others stating they too were having depression while on it.

My doctor did tell me that there is info on how RA itself causes depression and anxiety and that having the disease also will make people sad with the change in lifestyles.

What I did find for symptoms included:

Serious Symptoms

  • dry cough, shortness of breath;

  • diarrhea, vomiting, white patches or sores inside your mouth or on your lips;

  • blood in your urine or stools;

  • urinating less than usual or not at all;

  • fever, chills, body aches, flu symptoms;

  • sore throat and headache with a severe blistering, peeling, and red skin rash;

  • pale skin, easy bruising or bleeding, weakness; or

  • nausea, stomach pain, low fever, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes).

Less serious side effects may include:

  • nausea, vomiting, upset stomach;

  • dizziness, tired feeling;

  • headache;

  • bleeding of your gums; or

  • blurred vision.

 

But, don't think these are the only symptoms.  When the drug made me horribly sick with other symptoms, the lady told me that others had the same problem, but that it wasn't a large enough amount of people to be listed as a side effect.

So, if it is mtx, be sure that your doctor reports the side effect.  My doctor always reports the weird things that happen.  The drug companies then call me on the phone and ask questions about it.  They said they keep the records in case enough people have the symptoms.

 

Doreen, since you're doing relatively well on the MTX, and there's no common link with depresssion, I really wish you'd wait before you go off it.  If it's not the MTX, you not only still have the depression but maybe a flare as well.  Then you'll really be depressed.  Please talk to your RD first, don't just stop the MTX cold turkey. 

Here's what I don't get about depression and RA.  As I understand depression, it is an actual medical condition involving an unbalanced mix of chemicals that are in your brain.  I thought that some of the anti depressants remedied that.

So does that mean that RA upsets the chemicals in a persons brain, or are people with RA often depressed due to their circumstances?  In that case, how would the anti depressants work?  Or can a person's situation itself, no matter what it is if it's making them sad over a long period of time, alter the brain's chemicals?

If you search in google.com for the following keywords, there is a lot of information at some very good sites on RA and depression.  Some are medical testing, some are info at places like john hopkins.  The words are:

depression in Rheumatoid Arthritis

Thanks BI skipped one week of MTX and I can tell you it was marching right back in.
I did not want to go back to where I started so made sure I did not miss the next week.

Hi Doreen,

I am pretty new to forums but I am on mtx - although not the injections. I have been up to 20 mg at one time and while I am on antidepressants it is because of all the restrictions and general feeling that can end up making me feel quite depressed. I have also been on other medications before mtx and have felt the same, so I think generally the disease itself can have make people depressed. At different times I have felt worse and I have been through some quite significant psychotherapy quite a few years ago which was a great way to accept my situation which has helped no end. I am at the point of deciding to wean off the antidepressants to cope on my own. I hope you find some solutions to how you are feeling soon.

 

Copyright ArthritisInsight.com